Millions of American teens have benefitted from psychiatric medications to treat their depression without fully understanding the significant effects that drugs like Prozac and Zoloft have on their still-developing sexual functioning and libido.
Psychiatrists and other experts have known for years antidepressants tamp down sex drive in adults who take them for a range of mental health issues. Anecdotal reports of users dealing with a diminished libido date back to the mid-90s soon after the first generation of drugs was rolled out.
Compared to the wealth of research into the long-term effects of antidepressant use on sexuality and a range of other health factors in adults, little has been dedicated to studying the medication’s influence on a teenager’s brain development in areas relevant to sexual function and their attitudes about sex.
An estimated 89 million Americans 12 and up take psychiatric medicine for depression, and while the exact figure for teenagers on the medications specifically is hard to pin down – the Centers for Disease Control and Prevention puts it at 3.4 percent – the burden of a worsening youth mental health crisis cannot be denied.
Nearly one-third of all US high schoolers report suffering from poor mental health. It comes as some of the nation’s leaders say the country is undergoing a youth crisis. Females suffered the most, with 40 percent reporting poor mental health that year
The CDC found one in 10 US high schoolers attempted suicide in 2021, up from 8.9 percent a year earlier. Females were struck hardest, with 13.3 percent attempting suicide that year
About one third of high schoolers in the US report consistently poor mental health while one in ten have attempted suicide, up from about one in eight in 2019.
The medications prescribed to help teens can be life-saving, but at the same time, they can cause long-term and possibly irreversible changes in a teen’s developing brain that reduce their sexual function in adulthood.
Dr Debby Herbenick, professor at the Indiana University School of Public Health-Bloomington and author of a parenting book and teenage sexuality, told Salon: ‘Medications work differently in adolescent bodies and we need more research to understand adolescents’ experiences with antidepressants, including any impact on their sexual desire (libido), orgasm, erections, ejaculation, or genital sensations (these are the kinds of changes observed in adults).
‘There is some research, for example, showing that higher SSRI doses have been associated with anorgasmia among adolescents.’
Zoloft and its generic equivalent sertraline are one of the most commonly prescribed SSRI medications in the US
If a young person’s sexual drive and functioning is impaired in some way during adolescence, they may have a harder time forming their first sexual relationships and exploring their sexual preferences.
They could also miss critical windows for brain development in regions that govern sexual health and libido.
The most commonly prescribed type of antidepressant drug is a selective serotonin reuptake inhibitor (SSRI), which raises the levels of the neurotransmitter serotonin in the brain to better regulate a person’s mood and emotions.
Serotonin helps transport a message from one neuron to another and is typically reabsorbed from the gap between nerve cells called the synapse after successfully delivering the message.
In the brain of a person with depression, serotonin levels are poorly regulated and the feel-good chemicals are reabsorbed too quickly, leaving none behind to serve as a chemical messenger between nerve cells.
However, an SSRI blocks that reabsorption, leaving higher levels of serotonin neurotransmitters in the synapse for a longer amount of time, improving nerve cell-to-nerve cell communication, which regulates mood.
Researchers are still working to pin down what exactly links serotonin and SSRIs with sexual dysfunction, and the true burden of the negative side effect is not wholly understood because self-reported feelings of decreased libido differ widely based on whether a doctor broaches the subject or if the patient has to do it.
One review of the side effects of this class of medication found that only two to seven percent of patients spontaneously reported sexual side effects with SSRIs to their medical professional, but when people were given a sexual dysfunction questionnaire to fill out, the incidence of sexual dysfunction exploded to 55 percent.
The odds of a doctor asking the teen first appear low, as psychiatrists from Columbia University reported a case of an adolescent boy who was taking an SSRI for his severe anxiety and for a while it was working. But his therapist noticed the boy had become less willing to talk in their sessions.
It was only in a subsequent session that the boy admitted he did not want to take the medication anymore because his sexual feelings had dissipated and ‘he was worrying whether he would ever have sex.’
The boy was able to work out a way to proceed with his doctors, but the researchers behind the case report note that the onus should not have been on the patient to bring up a common side effect.
They said: ‘The fact that the patient had to offer this information on his own accord makes it likely that others, who might be less comfortable discussing sexual issues, might discontinue the medication without addressing this issue with their practitioners.’
One possible explanation for the drug’s effects on sex drive is that as serotonin levels rise, they dampen another neurotransmitter key to sexual function, dopamine.
Dopamine is the excitable neurochemical that drives desire and wanting. It is the underpinning of sexual arousal and the pleasurable moments leading to orgasm. Serotonin, particularly at high doses, can blunt the excitable effects of dopamine, resulting in a lower drive for sex.
Large studies with data reflecting perspectives from patients all over the country were conducted before and after the first SSRIs hit the market in the 90s.
Yet multistate studies have often overlooked sexual side effects and symptoms, especially in the context of young patients. Could this be explained by the fact that teenagers taking these medications do not experience the same negative sexual effects as adults? Psychiatrists say no.
Experts have known for at least two decades that teenagers taking antidepressants experience the same decreased libido and erectile dysfunction as adults.
In 2004, Dr Alexander Scharko, a child psychiatrist who at the time worked at the Johns Hopkins University School of Medicine, highlighted severe flaws in the surveillance of drug side effects in adults versus children.
Dr Scharko reviewed the 21 clinical reviews available at the time that looked at adolescents and SSRIs and seven unique sets of treatment guidelines.
Approximately one-third of those reviews mentioned sexual dysfunction such as decreased sex drive. Yet not much was being done to nail down the number of young people dealing with this problem, according to Dr Scharko.
He said: ‘If one accepts that SSRI-induced adverse effects in general occur in adolescents at approximately the same rates as in adults, then it is biologically plausible that the rate of SSRI-induced sexual dysfunction would also be similar.
‘It is possible that the dampening of the adolescent libido secondary to SSRI use is perceived as a benefit by parents and clinicians and is left unspoken. The actual reasons are unclear, but one simple explanation is that researchers and clinicians fail to ask adolescents about sex and sexual functioning.’
Eleven years later, psychiatrists at Columbia University in New York said little had changed since that 2004 analysis.
Those researchers said in their 2015 report: Through our review of the literature we discovered that a profound piece of information was missing: the assessment or screening of sexual behavior and dysfunction, resulting in missing evidence-based knowledge about these issues in the adolescent population.
‘This was concerning given the high prevalence of sexual side effects seen among adults taking SSRIs.’
Post source: Daily mail